Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 556, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 5:14 PM CDT for Caddo County, Comanche County, Kiowa County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 30, 2017, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Caddo County, OK, Comanche County, OK, Kiowa County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:35 PM CDT | HAIL 2 | 5 Wsw Boone, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1766 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.2
The text
As transmitted.
172
WUUS54 KOUN 302214
SVROUN
OKC015-031-075-302300-
/O.NEW.KOUN.SV.W.0556.170630T2214Z-170630T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
514 PM CDT FRI JUN 30 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Comanche County in southwestern Oklahoma...
Southwestern Caddo County in southwestern Oklahoma...
Northeastern Kiowa County in southwestern Oklahoma...
* Until 600 PM CDT
* At 514 PM CDT, a severe thunderstorm was located 10 miles south of
Mountain View, moving southeast at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Apache, Medicine Park, Meers, Lake Ellsworth, Lake Lawtonka, Boone,
Fort Sill and Stecker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3488 9878 3506 9873 3501 9823 3470 9842
TIME...MOT...LOC 2214Z 293DEG 13KT 3495 9869
HAIL...2.00IN
WIND...70MPH
$$
BRB2 follow-up statements
887
WWUS54 KOUN 302237
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
537 PM CDT FRI JUN 30 2017
OKC015-031-075-302300-
/O.CON.KOUN.SV.W.0556.000000T0000Z-170630T2300Z/
Comanche OK-Caddo OK-Kiowa OK-
537 PM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL COMANCHE...SOUTHWESTERN CADDO AND EAST CENTRAL
KIOWA COUNTIES...
At 536 PM CDT, a severe thunderstorm was located 8 miles west of
Boone, moving southeast at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters reported two inch diameter hail 5
west southwest of Boone.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Apache, Medicine Park, Meers, Lake Ellsworth, Lake Lawtonka, Boone,
Fort Sill and Stecker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3486 9874 3506 9869 3501 9823 3470 9842
TIME...MOT...LOC 2236Z 297DEG 14KT 3491 9861
HAIL...2.00IN
WIND...70MPH
$$
BRB407
WWUS54 KOUN 302246
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
546 PM CDT FRI JUN 30 2017
OKC015-031-075-302300-
/O.CON.KOUN.SV.W.0556.000000T0000Z-170630T2300Z/
Comanche OK-Caddo OK-Kiowa OK-
546 PM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL COMANCHE...SOUTHWESTERN CADDO AND EASTERN KIOWA
COUNTIES...
At 545 PM CDT, a severe thunderstorm was located 6 miles west of
Boone, moving southeast at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters reported two inch diameter hail
earlier west of Boone and the storm has since strengthened
based on radar.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Apache, Medicine Park, Meers, Lake Ellsworth, Lake Lawtonka, Boone,
Fort Sill and Stecker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3484 9869 3502 9860 3499 9824 3470 9842
TIME...MOT...LOC 2245Z 293DEG 13KT 3490 9857
HAIL...2.50IN
WIND...70MPH
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:54 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 2:54 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Norman OK 254 PM CDT Fri Jun 30 2017 .DISCUSSION... Primary focus is in the short term with thunderstorm potential. Other forecast challenges are or efforts to attempt to identify periods where precipitation chances are greatest. Latest visible satellite shows a complicated surface pattern with several features that will be important to convective initiation and evolution later today. 1.) Gravity waves/undular bores are propagating away from the area deep into Texas from overnight convection, 2.) Mid level feature focused midday convection over eastern Oklahoma and extended westward into southwest Oklahoma. Subsidence behind this was evident in the cumulus field over southeast Oklahoma. The western end of this feature is near Hobart and Altus. 3.) A remnant (albeit increasingly diffuse) outflow boundary from overnight convection extends from near the Red River over south-central Oklahoma west-northwestward into southwest Oklahoma to near and just west of Lawton. 4.) A cold front drifting southeastward across northern Oklahoma. The cold front extended from near Perry to just south of Enid to near Elk City as of early afternoon. Some enhanced cumulus has been noted near the remnant outflow boundary over southwest Oklahoma, but this is in an area that should experience the least amount of synoptic forcing from the approaching shortwave trough. Latest moisture channel satellite imagery loop shows the shortwave trough moving from eastern Colorado into western Kansas now. Given the fairly compact and positively tilted nature of this shortwave, forcing for ascent may be quite modest with weak mid-level height falls across the area trending more neutral with further southwest extent. Current thinking is that thunderstorms should form near and ahead of the front, generally along and north of I-44. Initial development will be in an environment with around 35 knots of 500 mb flow contributing to effective bulk shear of around 40 knots. Although low level moisture was somewhat lower earlier owing to convective overturning from morning MCS, upstream environment is quite moist with PWAT values in excess of 1.5" and approaching 1.75". Moisture should contribute to moderate to strong instability with MLCAPE in excess of 2,500 J/kg, and even higher values further southwest across our Texas counties where diabatic heating has been more extensive. Initial storms may exhibit at least transient supercell characteristics and could be capable of large (potentially significant) hail. Upscale growth will probably occur throughout the evening and the wind threat will increase across roughly the southern half of Oklahoma. Damaging winds will become the primary threat fairly quickly as cold pool strengthens and upscale growth occurs. Additionally, given the moist environment and potential for some training of storms at least initially, heavy rainfall amounts and flooding/flash flooding are possible. This threat could decrease if cold pool is extensive enough and storms accelerate southeast. The forecast beyond tonight is still somewhat uncertain. Mid-level height rises and no well defined boundary tomorrow should limit convective development, but there still could be enough destabilization for isolated storms primarily across southern Oklahoma and western north Texas. Convection should develop across the higher terrain of the Rockies and Sangre De Christo mountains tomorrow evening and move eastward across the southern/central High Plains and eventually could move into western Oklahoma. This would be more likely if cold pool development is fairly extensive. Our environment should be unstable enough to sustain convection (albeit probably in a weakened state) into the night. We have increased precipitation probabilities across the northwest portion of the area. Storms may linger into early Sunday. Generally low probabilities were retained into early next week. Over the next couple of days we will be able to better refine next week's forecast. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 88 71 92 / 60 20 40 30 Hobart OK 69 88 71 95 / 50 10 40 20 Wichita Falls TX 72 89 72 96 / 60 20 20 10 Gage OK 62 85 68 94 / 20 10 50 30 Ponca City OK 65 87 69 89 / 30 10 30 40 Durant OK 72 88 73 92 / 70 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 306 PM CDT Fri Jun 30 2017 OKZ004>048-050>052-TXZ083>090-012015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 PM CDT Fri Jun 30 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and tonight across portions of southern Oklahoma and north Texas. There is also a Slight Risk north and west of the Enhanced Risk including central and southwestern Oklahoma and additional portions of north Texas. .Location... The Enhanced Risk is generally east of a line from Archer City Texas to Snyder Oklahoma, and south of a line from Snyder to Norman to Holdenville. The Slight Risk is north and west of the Enhanced Risk, and is generally east of a line from Knox City Texas to Hollis and Elk City Oklahoma, and south of a line from Elk City to Clinton to Okarche to Chandler. .Timing... 4 PM through 1 AM. .Impacts... Winds up to 80 mph. Golf ball size hail. Flooding rain will also be a possibility. .Discussion... Storms are expected to develop late this afternoon and tonight near a slow moving cold front and possibly near a lingering outflow boundary across southern Oklahoma left over the area from the morning showers and thunderstorms. Some severe storms will be possible late this afternoon and through the evening with large hail and damaging winds. Heavy rain that could lead to flooding will also be a concern tonight. Showers and thunderstorms will remain possible from midnight to sunrise, but the severe potential is expected to diminish late this evening and overnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late afternoon into part of the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe storms will be possible again Saturday and Sunday across parts of Oklahoma and north Texas. Heavy rain and localized flooding will be possible again on Saturday. Storm chances will resume Monday night, and continue through Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jun 30, 3:38 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 338 PM CDT FRI JUN 30 2017 OKZ023-027-302115- Grady OK-Caddo OK- 338 PM CDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southeastern Caddo Counties Until 415 PM CDT... AT 337 PM CDT, a strong thunderstorm was developing near Anadarko, moving east-northeast at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... LAT...LON 3501 9837 3510 9841 3526 9808 3499 9809 TIME...MOT...LOC 2037Z 248DEG 14KT 3506 9826 ..speg.
Special weather statement, Jun 30, 3:49 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT FRI JUN 30 2017
OKZ022-035-302115-
Kiowa OK-Washita OK-
349 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
southeastern Washita Counties Until 415 PM CDT...
AT 348 PM CDT, a strong thunderstorm was located near Gotebo, moving
east-northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3510 9905 3512 9901 3512 9897 3513 9899
3525 9866 3499 9865 3499 9902
TIME...MOT...LOC 2048Z 254DEG 19KT 3506 9892
..speg.Local storm report, Jun 30, 4:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GOTEBO 35.08N 98.87W
06/30/2017 E1.75 INCH KIOWA OK PUBLIC
&&
JPSpecial weather statement, Jun 30, 5:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
507 PM CDT FRI JUN 30 2017
OKZ024-027-302230-
Grady OK-Canadian OK-
507 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Grady and southeastern
Canadian Counties Until 530 PM CDT...
AT 506 PM CDT, a strong thunderstorm was located near Minco, moving
northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3540 9767 3529 9767 3520 9798 3531 9809
3551 9791
TIME...MOT...LOC 2206Z 237DEG 17KT 3528 9795
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 47 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 55 min |
| Jun 30, 12:33 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 42 min |
| Jun 30, 12:38 AM CDT | Special Weather Statement | OUN | Woods | 37 min |
| Jun 30, 1:04 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Kay | 56 min |
| Jun 30, 1:18 AM CDT | Special Weather Statement | OUN | Garfield, Major | 27 min |
| Jun 30, 1:20 AM CDT | Special Weather Statement | OUN | Woods | 25 min |
| Jun 30, 1:48 AM CDT | Special Weather Statement | OUN | Garfield, Noble | 57 min |
| Jun 30, 1:52 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 38 min |
| Jun 30, 2:28 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 32 min |
| Jun 30, 3:28 AM CDT | Special Weather Statement | OUN | Harper | 47 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 34 min |
| Jun 30, 3:55 AM CDT | Special Weather Statement | OUN | Woods | 50 min |
| Jun 30, 4:15 AM CDT | Special Weather Statement | OUN | Woods | 60 min |
| Jun 30, 4:26 AM CDT | Special Weather Statement | OUN | Payne | 49 min |
| Jun 30, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 25 min |
| Jun 30, 4:53 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 9 min |
| Jun 30, 5:09 AM CDT | Special Weather Statement | OUN | Payne | 51 min |
| Jun 30, 5:58 AM CDT | Special Weather Statement | OUN | Payne | 47 min |
| Jun 30, 3:38 PM CDT | Special Weather Statement | OUN | Caddo | 37 min |
| Jun 30, 3:49 PM CDT | Special Weather Statement | OUN | Washita | 26 min |
| Jun 30, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 33 min |
| Jun 30, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 27 min |
| Jun 30, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 46 min |
| Jun 30, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 46 min |
| Jun 30, 5:07 PM CDT | Special Weather Statement | OUN | Canadian | 23 min |
| Jun 30, 5:18 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| Jun 30, 5:30 PM CDT | Special Weather Statement | OUN | Canadian | 30 min |
| Jun 30, 5:32 PM CDT | Special Weather Statement | OUN | Caddo | 28 min |
| Jun 30, 5:43 PM CDT | Special Weather Statement | OUN | Kiowa | 32 min |
| Jun 30, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 40 min |
| Jun 30, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 38 min |
| Jun 30, 5:54 PM CDT | Special Weather Statement | OUN | Canadian | 36 min |
| Jun 30, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 47 min |
| Jun 30, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 31 min |
| Jun 30, 6:02 PM CDT | Special Weather Statement | OUN | Canadian | 28 min |
| Jun 30, 6:05 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| Jun 30, 6:18 PM CDT | Special Weather Statement | OUN | Seminole | 27 min |
| Jun 30, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 47 min |
| Jun 30, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc, Pottawatomie | 30 min |
| Jun 30, 6:31 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 3 hr |
| Jun 30, 6:32 PM CDT | Special Weather Statement | OUN | Canadian | 28 min |
| Jun 30, 6:33 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Jun 30, 6:38 PM CDT | Areal Flood Advisory | OUN | Canadian | 3 hr |
| Jun 30, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain | 35 min |
| Jun 30, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 47 min |
| Jun 30, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.